Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Single-point blow-up for a degenerate parabolic problem due to a concentrated nonlinear source

Authors: C. Y. Chan and H. Y. Tian
Journal: Quart. Appl. Math. 61 (2003), 363-385
MSC: Primary 35K55; Secondary 35B45, 35K20, 35K65
DOI: https://doi.org/10.1090/qam/1976376
MathSciNet review: MR1976376
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ q$ be a nonnegative real number, and $ T$ be a positive real number. This article studies the following degenerate semilinear parabolic first initial-boundary value problem:

$\displaystyle {x^q}{u_t}\left( x, t \right) - {u_{xx}}\left( x, t \right) = {a^... ...b \right)f\left( u\left( x, t \right) \right) \qquad for 0 < x < 1, 0 < t \le T$


$\displaystyle u\left( x, 0 \right) = \psi \left( x \right) \qquad for 0 \le x \le 1$


$\displaystyle u\left( 0, t \right) = u\left( 1, t \right) = 0 \qquad for 0 < t \le T$

, where $ \delta \left( x \right)$ is the Dirac delta function, and $ f$ and $ \psi $ are given functions. It is shown that the problem has a unique solution before a blow-up occurs, $ u$ blows up in a finite time, and the blow-up set consists of the single point $ b$. A lower bound and an upper bound of the blow-up time are also given. To illustrate our main results, an example is given. A computational method is also given to determine the finite blow-up time.

References [Enhancements On Off] (What's this?)

  • [1] C. Y. Chan and W. Y. Chan, Existence of classical solutions for degenerate semilinear parabolic problems, Appl. Math. Comput. 101, 125-149 (1999) MR 1678117
  • [2] C. Y. Chan and P. C. Kong, Channel flow of a viscous fluid in the boundary layer, Quart. Appl. Math. 55, 51-56 (1997) MR 1433751
  • [3] C. Y. Chan and H. T. Liu, Global existence of solutions for degenerate semilinear parabolic problems, Nonlinear Anal. 34, 617-628 (1998) MR 1635771
  • [4] M. S. Floater, Blow-up at the boundary for degenerate semilinear parabolic equations, Arch. Rat. Mech. Anal. 114, 57-77 (1991) MR 1088277
  • [5] A. Friedman, Partial Differential Equations of Parabolic Type, Prentice-Hall, Englewood Cliffs, NJ, 1964, pp. 39 and 49 MR 0181836
  • [6] K. E. Gustafson, Introduction to Partial Differential Equations and Hilbert Space Methods, 2nd ed., John Wiley & Sons, New York, NY, 1987, p. 176 MR 881383
  • [7] W. E. Olmstead and C. A. Roberts, Explosion in a diffusive strip due to a concentrated nonlinear source, Methods Appl. Anal. 1, 435-445 (1994) MR 1317023
  • [8] W. E. Olmstead and C. A. Roberts, Explosion in a diffusive strip due to a source with local and nonlocal features, Methods Appl. Anal. 3, 345-357 (1996) MR 1421475
  • [9] H. L. Royden, Real Analysis, 3rd ed., Macmillan Publishing Co., New York, NY, 1988, p. 87 MR 1013117
  • [10] I. Stakgold, Boundary Value Problems of Mathematical Physics, vol. 1, Macmillan Co., New York, NY, 1967, pp. 38-39 MR 0205776
  • [11] K. R. Stromberg, An Introduction to Classical Real Analysis, Wadsworth International Group, Belmont, CA, 1981, pp. 328, 352, and 380 MR 604364
  • [12] G. N. Watson, A Treatise on the Theory of Bessel Functions, 2nd ed., Cambridge University Press, New York, NY, 1958, p. 506 MR 1349110

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35K55, 35B45, 35K20, 35K65

Retrieve articles in all journals with MSC: 35K55, 35B45, 35K20, 35K65

Additional Information

DOI: https://doi.org/10.1090/qam/1976376
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society